Hail, Hughes
- When
- July 25, 4:42 PM CST
- Where
- Hughes County, 1.63 mi WNW of (Pir)pierre Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.390, -100.310
Thunderstorms developed near an area of low pressure across central South Dakota during the afternoon of July 25th, quickly intensifying to severe limits. These storms produced, at times, large to significantly large hail as they tracked to the east and southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Thunderstorms developed near an area of low pressure across central South Dakota during the afternoon of July 25th, quickly intensifying to severe limits. These storms produced, at times, large to significantly large hail as they tracked to the east and southeast. The hail caused structural, vehicle, and crop damage. One of the more prolific storms produced hail continuously over a 3-hour window of time, extending about 125 miles from Faulk to Codington counties. The hail was up to nearly 4 inches in diameter at one location along the way.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 25, 1:10 PM CST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 210 PM CDT Sun Jul 25 2021 .SHORT TERM...(This Evening through Monday Night) Issued at 210 PM CDT Sun Jul 25 2021 This afternoon it appears a somewhat diffuse warm front is gradually edging north through South Dakota. This front will likely continue to gradually edge back north as LLJ develops during the evening. Latest CAMS suggest that convection will fire up over or near south central portions of the state toward evening, and then move southeast. However, as WAA(LLJ) develops later this evening, convective development will probably shift toward the NC/NE portions of South Dakota. Pretty much the entire CWA remains under a marginal risk for severe, with soundings still suggesting that wind is the main threat. The greatest hail threat should occur with any early evening activity, as later activity may become even more elevated as boundary layer cooling leads to increasing MLCIN. On Monday there may well be some lingering LLJ driven activity in the morning, but expect most of this convection to die as LLJ diurnally weakens. Later convection may favor northeast SD, and west central MN. Sfc warm front will have likely lifted north of the CWA, as somewhat weak looking boundary progresses east over the region. Southwesterly winds ahead of the boundary may mix out drier dewpoints all the way to the James valley, potentially limiting CAPE, and therefore storm development. Conditions look better over the far eastern CWA, where the LLJ will again focus WAA/lift. This area stands the best chance of seeing convection late Monday and Monday night. SPC hoisted a slight risk for areas east of the ABR CWA. Temperatures will continue to creep up as heights aloft build into early next week. By Tuesday, heat indices will likely be heading north of 100F. .LONG TERM...(Tuesday through Sunday) Issued at 210 PM CDT Sun Jul 25 2021 Not much overall change with the depth of the heat wave Tuesday and Wednesday with humidity centered across the eastern CWA, and despite the initial lack of humidity, it looks like temperatures for the Missouri valley will also fit in to the heat advisory criteria fairly well. Overnight readings will fail to cool much with lows in the 70s Wednesday morning. A east-west oriented boundary slips out of North Dakota Wednesday, but the heat/humidity doesn't really get shifted south until Thursday. Models try to generate some convection associated with this boundary and an upper wave, however GFS BUFKIT soundings show a layer of moisture around 14kft with a deep dry layer so suspect this is overdone. The associated northwest flow wave will suppress the upper ridge to the west, and put us back into a northwest flow regime. Friday a plume of moisture coming up from the Desert Southwest rounds the ridge, bringing us the best chance for moisture. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1224 PM CDT Sun Jul 25 2021 Terminals KABR,KATY,KPIR,KMBG VFR skies/vsbys are expected through tonight, along with mostly elevated smoke. Isolated to scattered storms are possible this evening and overnight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TDK LONG TERM...Connelly AVIATION...TDK
Hazardous Weather Outlook National Weather Service Aberdeen SD 345 AM CDT Sun Jul 25 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 345 AM CDT Sun Jul 25 2021 /245 AM MDT Sun Jul 25 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A few showers and thunderstorms will be possible today into tonight, especially over northeastern South Dakota and western Minnesota. Damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible on Monday afternoon, mainly over northeastern South Dakota and western Minnesota. Damaging winds should be the main threat. Excessive heat is becoming increasingly likely Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SD
Special Weather Statement
National Weather Service Aberdeen SD
433 PM CDT Sun Jul 25 2021
SDZ045-252230-
Jones SD-
433 PM CDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES COUNTY UNTIL
530 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Murdo, moving east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Draper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4394 10085 4406 10090 4411 10078 4413 10038
4387 10040
TIME...MOT...LOC 2133Z 273DEG 19KT 4403 10073
ParkinSpecial Weather Statement National Weather Service Aberdeen SD 531 PM CDT Sun Jul 25 2021 SDZ033-035-048-252315- Hughes SD-Stanley SD-Lyman SD- 531 PM CDT Sun Jul 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY... SOUTHEASTERN HUGHES AND NORTH CENTRAL LYMAN COUNTIES UNTIL 615 PM CDT... At 530 PM CDT, Doppler radar was tracking a strong thunderstorm over Rousseau, or 12 miles east of Pierre, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rousseau, Lake Sharpe, Joe Creek Rec Area, Canning, Degrey Rec Area, Cedar Creek Rec Area and northwestern Lower Brule Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Aberdeen. && LAT...LON 4434 10026 4443 10018 4440 9968 4405 9975 TIME...MOT...LOC 2230Z 276DEG 25KT 4434 10008 Parkin
The Aberdeen radar (KABR), 191 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
13 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971893, 971894, 971895, 971896, 971897, 971898, 971899, 971900, 971901, 971902, 971903, 971904, 971905.